Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Realistic 8-10 years before AIDS
Nov 30, 2003

Again, I am writing to you regarding my son's recent diagnosis of HIV. I know that he was recently infected and diagnosed and put on meds. When I read the forums I notice that individuals say that they are HIV pos. for say 4 years or less and are experiencing many complicated symptoms. I thought that symptoms didn't really show up until CD4 were low and that usually took several years? I just want to know what to expect. I know that every individual is different and that he may never experience symptoms for many many years to come. My perception of this disease is that it can go virtually undetected for years.....so why are some inflicted with complications early on?

Response from Dr. Young

Thanks for your questions.

Sounds like there might be some confusion about the natural history of untreated HIV disease and differentiating this from the potential side effects of medications.

In the former, it typically takes many years from time of infection to an AIDS complication (this is the 8-10 year number that is often quoted).

The later issue is more complicated to predict-- on our forum we hear much from persons who can have very early side effects of medications, some even from the first days of medications. Important in this statement, though, is that many persons who are starting therapy in 2003 have very few, if any side effects; owing primarily to improvements in medications and side effect mitigation. We are also fortunate to have multiple treatment options for those who are starting meds, so that if your son is unfortunate enough to have side effects, there are alternative medications to use.

Good luck to your son, Mom. Thanks for reading. BY



Previous
CHANCE FOR IMPROVEMENT IF ANY (FROM INDIA0
Next
Combivir and Videx

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement